Certain common prescription sleep aids have caused some users to sleepwalk, sleep drive, and engage in other activities while not fully awake, which on rare occasions have caused deaths or other serious injuries, the Food and Drug Administration (FDA) warned in a Drug Safety Communication.
As a result, the agency is requiring a Boxed Warning – its most prominent warning – be added to the prescribing information and the patient Medication Guides for these drugs. The agency is also requiring a Contraindication – its strongest warning – to avoid use in patients who have previously experienced an episode of complex sleep behaviors with these drugs.
Sleep aids affected by this new requirement include eszopiclone (Lunesta), zaleplon (Sonata), and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, Zolpimist). They are in a class of medicines called sedative-hypnotics that work by slowing activity in the brain to allow sleep.
The FDA said it has identified 66 cases of complex sleep behaviors occurring with these medications in the past 26 years that resulted in serious injuries including death. Cases included accidental overdoses, falls, burns, near drowning, exposure to extreme cold temperatures leading to loss of limb, carbon monoxide poisoning, drowning, hypothermia, motor vehicle collisions with the patient driving, and self-injuries such as gunshot wounds and apparent suicide attempts. Most people said they did not remember these events.
These serious injuries and death have occurred in patients with and without a history of these sleep behaviors, including at the lowest recommended doses. These behaviors have also occurred after just one dose. Sometimes these behaviors occurred when taken with alcohol or other central nervous system depressants like tranquilizers, opioids and anti-anxiety medications.
Anyone who has taken these medications and experienced a complex sleep behavior where they were engaged in activities while they were not fully awake or they do not remember, should stop taking the drugs and contact their doctor.
These drugs have been on the market for years, and this isn’t the first time the FDA has warned about sedative-hypnotics. In January 2013, the agency warned that zolpidem was associated with a risk of next-morning impairment, and in May 2014 the FDA warned of next-morning impairment with eszopiclone, and lowered the recommended dosage.
Health care professionals and patients are encouraged to report any side effects associated with these medications to the FDA MedWatch Adverse Event Reporting Program.